Tennessee, 2015

Hail and Damaging Winds in Tennessee, June 18, 2015

June 18, 2015 · NWS MRX · 7 events in 6 counties and zones

A few severe thunderstorms developed in a moderately unstable environment across the Southern Appalachians during the evening hours. Almost all of the impact was due to convective gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A few severe thunderstorms developed in a moderately unstable environment across the Southern Appalachians during the evening hours. Almost all of the impact was due to convective gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 18, 2:36 PM EST, 3 hours 39 minutes earlier.

Area forecast discussion, Jun 18, 2:36 PM EST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
336 PM EDT THU JUN 18 2015

.SHORT TERM...(TONIGHT THROUGH FRIDAY)...HOT AND HUMID CONDITIONS
CONTINUE THIS AFTERNOON WITH MORE SCATTERED SHOWERS AND
THUNDERSTORMS...MAINLY PLATEAU...SOUTHWEST VIRGINIA AND SOUTHWEST
NORTH CAROLINA SO FAR THIS AFTERNOON. A FEW STORMS HAVE BECOME
STRONG WITH SMALL HAIL AND GUSTY WINDS TO MOSTLY LESS THAN 40 MPH.
THE STORMS HAVE BEEN OF THE PULSE VARIETY AND ARE NOT LASTING VERY
LONG. REPORTED RAINFALL AMOUNTS THE LAST 3 HOURS HAVE BEEN LESS
THAN ONE INCH BUT SOME PLACES MAY HAVE RECEIVED MORE. AREA RADARS
SHOW SCATTERED ACTIVITY ACROSS NORTHERN GA AND EXTREME SOUTHEAST
TN... NORTHERN MIDDLE TN...NE KENTUCKY AND AREAS JUST EAST OF THE
NC AND EASTERN TN MOUNTAINS. EXPECT ACTIVITY TO SLOWLY DECREASE
WITH THE HEAT OF THE DAY AND HAVE MOSTLY ISOLATED ACTIVITY AFTER
DARK AS LEFTOVER OUTFLOW BOUNDARIES INTERACT AND FIRE UP MORE
STORMS. THE REMNANT CIRCULATION IS EXPECTED TO MOVE SLOWLY EAST
INTO AR TONIGHT AND THEN TO NEAR THE MO BORDER FRIDAY STILL STAYING
WEST OF THE MS. THE NAM WEAKENS THE CIRCULATION AND SHRINKS IT SIZE
WHILE THE GFS KEEPS A LARGE AREA OF PRECIPITATION SPIRALING INTO
IT. THIS GIVES THE REGION MUCH HIGHER POPS FRIDAY. THINK THE NAM IS
MORE REPRESENTATIVE WITH RAIN CHANCES SIMILAR FRIDAY AS THE SYSTEM
IS STILL TOO FAR AWAY TO BRING A HIGH CHANCE OF STORMS UNTIL AFTER
TOMORROW.

.LONG TERM...(TOMORROW NIGHT THROUGH THURSDAY)...THE LONG TERM
PORTION OF THE FORECAST STARTS WITH THE REMNANTS OF BILL EXPECTED
TO MOVE MORE TO THE EAST AND HELP FLATTEN OUT THE RIDGE. AS IT
MOVES MORE EAST, THE CENTER OF REMAINING ENERGY WILL LIKELY MOVE
THROUGH WESTERN TENNESSEE AND THEN THROUGH KENTUCKY. THAT WILL
LEAVE OUR AREA, ESPECIALLY THE NORTHERN PARTS, IN A FAVORABLE
LOCATION TO RECEIVE RAINFALL. BEST CHANCES LOOK TO COME OVERNIGHT
SATURDAY INTO SUNDAY MORNING. THERE WILL BE A LOW END CHANCE FOR
SOME SEVERE THUNDERSTORMS ASSOCIATED WITH THIS SYSTEM. LIKELIHOOD
OF A WIDESPREAD SEVERE WEATHER LOOKS LOW, BUT CANNOT RULE OUT THE
POSSIBILITY OF ISOLATED DAMAGING THUNDERSTORM WINDS DUE TO
INCREASED SHEAR WITH THE TROPICAL CYCLONE REMNANTS.

RIDGING THEN STARTS TO BUILD IN NEXT WEEK ACROSS THE AREA LEADING TO
ANOTHER ROUND OF HIGH TEMPERATURES IN THE 90'S ACROSS MUCH OF THE
FORECAST AREA. NEARLY DAILY ISOLATED SHOWER AND THUNDERSTORM
ACTIVITY WILL EXIST, BUT WIDESPREAD RAINFALL IS NOT EXPECTED FOR
THE SECOND HALF OF THE 7-DAY FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             73  92  74  91 /  20  40  30  40
KNOXVILLE MCGHEE TYSON AIRPORT, TN  72  90  70  88 /  30  40  20  40
OAK RIDGE, TN                       72  90  71  86 /  20  40  30  50
TRI CITIES AIRPORT, TN              68  88  66  87 /  30  50  30  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

TD/ABM
Hazardous weather outlook, Jun 18, 2:58 AM EST, 15 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
358 AM EDT THU JUN 18 2015

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-190800-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
358 AM EDT THU JUN 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. A FEW STORMS
MAY BECOME STRONG TO SEVERE WITH THE MAIN THREAT BEING STRONG
WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

COVERAGE OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO INCREASE A BIT
FRIDAY THROUGH SATURDAY NIGHT. A FEW STORMS MAY BECOME STRONG TO
SEVERE WITH THE PRIMARY THREATS BEING STRONG WINDS AND LARGE HAIL.
TORRENTIAL DOWNPOURS MAY ALSO LEAD TO LOCALIZED FLOODING...ESPECIALLY
IN THE USUAL FLOOD PRONE AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT SOME POINT DURING THE PERIOD
THURSDAY THROUGH SATURDAY NIGHT.

In the hours before

Special weather statement, Jun 18, 3:11 PM EST, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
411 PM EDT THU JUN 18 2015

TNZ041-182100-
COCKE SMOKY MOUNTAINS TN-
411 PM EDT THU JUN 18 2015

SIGNIFICANT WEATHER ADVISORY FOR COCKE SMOKY MOUNTAINS COUNTY UNTIL
500 PM EDT...

AT 409 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER THE GREAT SMOKY MOUNTAINS...AND BIG CREEK...OR 14 MILES SOUTH
OF NEWPORT. THIS STORM WAS NEARLY STATIONARY.

HALF INCH HAIL AND WINDS UP OF 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...EASTERN PORTIONS OF SMOKY MOUNTAINS
NATIONAL PARK...BIG CREEK...HARTFORD...MAX PATCH AND WATERVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 3579 8320 3589 8299 3581 8296 3579 8296
      3577 8299 3579 8303 3579 8308 3577 8311
      3577 8316 3575 8316 3574 8318
TIME...MOT...LOC 2009Z 250DEG 3KT 3577 8311

AMP.23
Special weather statement, Jun 18, 3:31 PM EST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
431 PM EDT THU JUN 18 2015

NCZ060-182100-
CHEROKEE NC-
431 PM EDT THU JUN 18 2015

SIGNIFICANT WEATHER ADVISORY FOR CHEROKEE COUNTY UNTIL 500 PM EDT...

AT 430 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES EAST OF DUCKTOWN...MOVING EAST AT 15 MPH.

DIME SIZE HAIL AND WINDS UP TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MURPHY...HOT HOUSE...HIAWASSE DAM AND CULBERSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3499 8432 3509 8431 3522 8400 3507 8394
      3506 8394 3505 8397 3503 8396 3501 8398
      3499 8402
TIME...MOT...LOC 2030Z 250DEG 14KT 3501 8427

AMP.23
Special weather statement, Jun 18, 4:44 PM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
544 PM EDT THU JUN 18 2015

TNZ099-100-182215-
BRADLEY TN-HAMILTON TN-
544 PM EDT THU JUN 18 2015

SIGNIFICANT WEATHER ADVISORY FOR BRADLEY...AND HAMILTON COUNTIES
UNTIL 615 PM EDT...

AT 543 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
COHUTTA...OR 7 MILES NORTHEAST OF RINGGOLD...MOVING NORTHEAST AT 20
MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CHATTANOOGA...CLEVELAND...SOUTH CLEVELAND...EAST CLEVELAND...WILDWOOD
LAKE...COLLEGEDALE...MCDONALD...APISON...OOLTEWAH...WATERVILLE...EAST
BRAINERD...RED CLAY S.P. AND HARRISON BAY S.P..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 3524 8506 3516 8479 3499 8495 3499 8512
TIME...MOT...LOC 2143Z 205DEG 17KT 3501 8503

AMP.23
Special weather statement, Jun 18, 5:24 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
624 PM EDT THU JUN 18 2015

TNZ067-068-083>086-182300-
RHEA TN-ROANE TN-MEIGS TN-LOUDON TN-NORTHWEST MONROE TN-MCMINN TN-
624 PM EDT THU JUN 18 2015

SIGNIFICANT WEATHER ADVISORY FOR RHEA...ROANE...MEIGS...LOUDON...
NORTHWEST MONROE...AND MCMINN COUNTIES UNTIL 700 PM EDT...

AT 624 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHEAST OF DECATUR...MOVING NORTHEAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KINGSTON...SWEETWATER...LOUDON...DECATUR...MIDTOWN...FAIRVIEW...
HARRIMAN...NIOTA...PHILADELPHIA...PAINT ROCK...PEAKLAND...TEN MILE...
MURRAY STORE...CLEAR WATER AND OLD WASHINGTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 3539 8481 3553 8497 3590 8454 3571 8428
TIME...MOT...LOC 2224Z 234DEG 27KT 3561 8470

AMP.23
Special weather statement, Jun 18, 5:57 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
657 PM EDT THU JUN 18 2015

TNZ068-069-071-086-182345-
KNOX TN-NW BLOUNT TN-LOUDON TN-NORTHWEST MONROE TN-
657 PM EDT THU JUN 18 2015

SIGNIFICANT WEATHER ADVISORY FOR KNOX...NW BLOUNT...LOUDON...AND
NORTHWEST MONROE COUNTIES UNTIL 745 PM EDT...

AT 656 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SWEETWATER...MOVING NORTHEAST AT 20 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
KNOXVILLE...OAK RIDGE...MARYVILLE...LENOIR CITY...ALCOA...
SWEETWATER...LOUDON...FARRAGUT...LOUISVILLE...VONORE...GREENBACK...
FRIENDSVILLE...PHILADELPHIA...KARNS...TELLICO VILLAGE AND CLOVER
HILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 3568 8453 3575 8444 3578 8442 3577 8439
      3582 8438 3589 8433 3588 8428 3590 8429
      3590 8427 3594 8427 3593 8424 3595 8425
      3594 8422 3599 8419 3599 8413 3582 8395
      3561 8415 3558 8444
TIME...MOT...LOC 2256Z 242DEG 16KT 3569 8447

AMP.23
Special weather statement, Jun 18, 5:59 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
659 PM EDT THU JUN 18 2015

TNZ035-067-084-182345-
ROANE TN-MEIGS TN-MORGAN TN-
659 PM EDT THU JUN 18 2015

SIGNIFICANT WEATHER ADVISORY FOR ROANE...MEIGS...AND MORGAN COUNTIES
UNTIL 745 PM EDT...

AT 658 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTH OF ROCKWOOD...MOVING NORTHEAST AT 25 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
KINGSTON...ROCKWOOD...MIDTOWN...FAIRVIEW...HARRIMAN...
OAKDALE...COALFIELD...DEARMOND...PAINT ROCK...BRADBURY...TEN MILE
AND EAGLE FURNACE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 3569 8472 3573 8471 3575 8473 3575 8475
      3578 8474 3580 8475 3609 8456 3595 8429
      3592 8427 3589 8431 3589 8433 3586 8433
      3565 8458 3564 8463
TIME...MOT...LOC 2258Z 212DEG 21KT 3575 8465

AMP.23

The radar

The Knoxville radar (KMRX), 100 km away, was scanning. The volume nearest the first event began at 23:14 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Loudon

When
June 18, 6:15 PM EST
Where
Loudon County, 2.15 mi NNW of Robertson
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.750, -84.390

Quarter sized hail was reported along Interstate 75 at mile marker 75.

Thunderstorm Wind, Loudon

When
June 18, 6:15 PM EST
Where
Loudon County, 0.89 mi NW of Loudon
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.740, -84.360

A tree and power line were reported down in Loudon.

Thunderstorm Wind, Knox

When
June 18, 7:14 PM EST
Where
Knox County, 0.89 mi NW of Shooks
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.930, -83.840

Several trees were reported down near Seymour and across South Knoxville. One tree had fallen on a home resulting in an injury.

Thunderstorm Wind, Cocke

When
June 18, 7:37 PM EST
Where
Cocke County, 2.15 mi NNW of Bruner Grove
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.110, -83.130

Six to eight trees were reported down along Briar Thicket Road and Mountain Creek Road in northern Cocke county near Bybee.

Thunderstorm Wind, Jefferson

When
June 18, 8:00 PM EST
Where
Jefferson County, 0.56 mi W of Kimbrough Xrd
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.120, -83.360

Six trees were reported down on Highway 66 in the vicinity of Mansfield Gap and one tree was downed on Highway 341.

Thunderstorm Wind, Hamblen

When
June 18, 8:05 PM EST
Where
Hamblen County, 0.69 mi N of Valley Home
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.160, -83.330

A tree was reported down in the vicinity of Interstate 81 east southeast of Alpha while another was downed south of Morristown.

Thunderstorm Wind, Greene

When
June 18, 8:44 PM EST
Where
Greene County, 2.15 mi NNE of Scoot Mill
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.180, -83.120

A tree was reported down near McDonald Elementary School.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2015Every state in 2015This day in weather historyWarnings in Tennessee, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 572978, 572980, 572983, 572985, 572988, 572989, 572990.